North Carolina, 2025

Damaging Winds in North Carolina, February 16, 2025

February 16, 2025 · NWS RAH · 25 events in 12 counties and zones

Very strong winds at the surface and just aloft spread into the area in conjunction with a coastal warm front lifting northwest through the area, ahead of a cold front and upper level trough approaching from the west. Background strong and gusty winds from the south and southwest prompted a high wind warning (northeast zones) and wind advisory (elsewhere), but the strongest winds were associated…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$156,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Very strong winds at the surface and just aloft spread into the area in conjunction with a coastal warm front lifting northwest through the area, ahead of a cold front and upper level trough approaching from the west. Background strong and gusty winds from the south and southwest prompted a high wind warning (northeast zones) and wind advisory (elsewhere), but the strongest winds were associated with a prefrontal line of storms that crossed the area during the morning into very early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 16, 6:58 AM EST, 34 minutes earlier.

Area forecast discussion, Feb 16, 6:58 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
658 AM EST Sun Feb 16 2025

.SYNOPSIS...
A warm front will lift northwestward across central NC through this
morning. A cold front will move west to east through the region
today. High pressure will begin to build in from the northwest
tonight into Tuesday. Our next storm system will approach from the
west and south Tuesday night.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 420 AM Sunday...

* High Wind Warning from the Triangle N and E, with a Wind Advisory
  for the rest of central NC, both in effect from 6am to 4pm today.
  Stronger damaging winds possible, particularly associated with
  convection.

Aloft, the trough, currently west of the Appalachians, will lift
enewd across the region today, taking on a slight negative tilt as
it does so. A trailing s/w will move across this eve/tonight. The
LLJ (at 925mb) will continue to strengthen through this afternoon,
from 45-50 kts this morning to around 60 kts this afternoon, then
shift east of the area this evening. Meanwhile, the 850mb jet should
peak around 80 kts as it moves across the area today. At the
surface, the primary low was centered over northwest WV as of 09Z,
with the attendant cold front stretching swwd through cntl TN and
AL/MS. CAD remains over much of the NC Piedmont as of 09Z, however
the warm front is progressing nwwd across central NC and should be
through most, if not all, of the area by 12Z. As the parent low
continues enewd across the nrn mid-Atlantic and Northeast US through
this evening, the cold front will progress ewd through the region
and off the East Coast. Arctic high pressure will begin building ewd
into the area tonight.

Winds: will become strong and gusty in the warm sector this morning,
owning to the strong sfc pressure gradient, but will increase
through the afternoon as the stronger winds aloft mix down to the
surface. Gusts of 35-50 mph are expected across central NC today.
The strongest gusts are expected from the Triangle to points east
and northeast, where gusts of 50+ mph will be possible. While the
strongest winds are expected to occur with convection as it moves
through the area, continued strong gusty winds with the CAA are
expected through the evening, gradually decreasing through midnight
or so.

Convection: Scattered showers continue across central NC this
morning. A wide area of pre-frontal convection, currently stretching
from ern TN to the MS Gulf Coast, will progress ewd and move into
the Triad around 12Z this morning. The most vigorous convection
exists in a more narrow corridor along the leading edge. This
leading corridor would be most likely to realize the limited (100
J/Kg at GSO and RDU to ~300 J/Kg at FAY and RWI off the HRRR)
instability in the warm sector this morn/early aft as it move east
across central NC. Wind shear, on the other hand, is very high, with
effective shear of 40-60 kts (HRRR) coincident with highest MUCAPE.
The primary severe threat will be strong to potentially damaging
wind gusts, however cannot rule out an isolated QLCS tornado, mainly
across the northeast half of the area. There could also be a thin
line of showers/storms along the front, behind the main area of
convection, this aft. All showers/storms should be out of the area
by sunset, with dry weather for the remainder of the night.

Temperatures: A bit tricky as they depend on timing both the warm
front this morning and cold front this afternoon. For now, expect
highs to range from around 60 degrees NW to low 70s SE. Lows tonight
should drop into the upper 20s NW to low 30s SE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 211 AM Sunday...

High pressure behind today's cold front will continue to build over
our region from the north and northwest through Monday, and remain
in place through Tuesday.  There will be a fair amount of high
clouds passing over our region during this period which will
be caught up in the prolonged fast westerly flow aloft.  The airmass
with the high pressure is some 5 to 10 degrees below average, so
highs will be in the upper 40s to lower-mid 50s and lows in the 20s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 211 AM Sunday...

The main weather story for the long term period will be the winter
storm system on Wednesday that may have lingering impacts through
the late-week period. The complex upper pattern driving all of this
is a deepening s/w trough over the Midwest that will close off and
move east across the Great Lakes.  Deep layer ascent invof the right
entrance region of the eastern jet streak will prompt sfc low
development over the northern Gulf Coast which will become a Miller-
A type sfc low that moves from the FL Panhandle northeastward up
along the Southeast coast.  The ascent with the aforementioned jet
streak and sfc low coupled with the antecedent cold airmass over our
area will result in a period of mixed wintry precip types with the
usual distribution of snow across our northern counties, rain
across our far south and southeast counties, and a mix of sleet and
freezing rain in between...beginning Wednesday morning and
continuing through at least Wednesday evening. It's definitely worth
noting that the ECMWF is much colder than the GFS, so it suggests
that wintry p-types will occur across our entire CWA, even our far
south and southeast zones.

What's interesting about the models' evolution of this system is
that there's good agreement with the overall pattern but differences
in the QPF and warm nose strength and placement, and ultimately p-
types and amounts for the various parts of our CWA. Interestingly...
the right entrance region of the eastern jet streak and the left
exit region of the western jet streak do not overlap...so the models
show that our area gets dry-slotted pretty quickly.  Yet the ECMWF
and Canadian have much higher QPF than the GFS.  Needless to say, if
the wetter and colder ECMWF verifies, this winter storm system could
have major or perhaps even extreme impacts for central NC, both due
to snow accum across our north and northwest zones and ice accum for
our south and east zones. The GFS on the other hand, while
impactful, would result in much less dire amounts and impacts for
central NC. There's still plenty of time for things to change, so
stay tuned!

Thursday and Friday now look to be dry with well below-normal temps
as the next cold high pressure builds in behind the departing low.
Another s/w trough will move across the Miss Valley on Saturday, but
right now the models keep the developing sfc low and deep moisture
suppressed to our south.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 655 AM Sunday...

24 hour TAF period: As the warm front quickly lifts through the rest
of central NC, cigs/vsbys will improve to MVFR/VFR in its wake. The
line of showers and isolated storms should move into the Triad in
the next hour or so, quickly move ewd across the area, and exit to
the east by about 20Z, with narrow line of trailing showers possible
through about 22Z. Expect a return to VFR conditions behind the
showers/storms. The LLJ is still expected to strengthen from 35kts
this morning to upwards of 55-60 kts through the afternoon, highest
in the northeast. Consequently, LLWS will be an issue through this
afternoon. Additionally, these strong winds will likely mix down to
the surface, both in the wake of the nwwd lifting warm front and
with the line of convection as it crosses the area. Gusts of 35-45
kts are expected, with some locally higher gusts (possibly as high
as 60 kts) possible with the storms, highest in the east (KRWI).
Expect continued strong, gusty winds behind the front, gradually
tapering off between after 22Z.

Outlook: Winds could still be a bit breezy through Mon aft. VFR
conditions should return and prevail through Tue. Confidence is
increasing on a potential winter storm Wed morning through Wed
night, which could bring adverse aviation conditions in a mixture of
freezing rain, sleet, and snow. VFR should return Thu morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM to 4 PM EST Sunday for NCZ007-021>024-
038>040-073>077-083>086-088-089.
High Wind Warning from 6 AM to 4 PM EST Sunday for NCZ008>011-
025>028-041>043-078.

&&

SYNOPSIS...KC/Hartfield
NEAR TERM...KC
SHORT TERM...np
LONG TERM...np
AVIATION...KC/Kren
Hazardous weather outlook, Feb 16, 5:16 AM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
516 AM EST Sun Feb 16 2025

NCZ007-021>024-038>040-073>077-083>086-088-089-171030-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
516 AM EST Sun Feb 16 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR
MUCH OF CENTRAL NORTH CAROLINA...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Isolated severe thunderstorms are possible this morning through
early afternoon, with a primary hazard of damaging wind gusts. Be
ready to seek shelter indoors when thunderstorms approach or if a
warning is issued for your area. Even outside of any storms, winds
may gust up to 45 mph this morning through early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential exists for a significant winter storm with rain, snow,
or ice over much of central North Carolina Wednesday through early
Thursday. The eventual track of the storm will determine the types
and amount of precipitation, so please visit weather.gov/Raleigh for
all the latest information and updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-025>028-041>043-078-171030-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Wayne-
516 AM EST Sun Feb 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON
FOR NORTHEAST PORTIONS OF CENTRAL NORTH CAROLINA...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Isolated severe thunderstorms are possible this morning through
early afternoon, with a primary hazard of damaging wind gusts. Be
ready to seek shelter indoors when thunderstorms approach or if a
warning is issued for your area. Even outside of any storms, winds
may gust up to 55 mph this morning through early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential exists for a significant winter storm with rain, snow,
or ice over much of central North Carolina Wednesday through early
Thursday. The eventual track of the storm will determine the types
and amount of precipitation, so please visit weather.gov/Raleigh for
all the latest information and updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Feb 16, 7:16 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 AM EST Sun Feb 16 2025

NCZ021>023-038-039-073>075-083-084-161315-
Guilford NC-Stanly NC-Anson NC-Richmond NC-Alamance NC-Forsyth NC-
Randolph NC-Davidson NC-Montgomery NC-Moore NC-
716 AM EST Sun Feb 16 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ALAMANCE...FORSYTH...
NORTHWESTERN MOORE...DAVIDSON...ANSON...MONTGOMERY...CENTRAL
RICHMOND...RANDOLPH...STANLY AND GUILFORD COUNTIES THROUGH 815 AM
EST...

At 715 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Enon to Charlotte Motor
Speedway. Movement was northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Steeds, Badin, New London, White Store, Covington, Pekin, East
Rockingham, Altamahaw-Ossipee, Staley, and Climax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
      3579 8048 3584 8048 3584 8039 3588 8042
      3589 8037 3601 8042 3608 8052 3614 8044
      3626 8045 3625 7941 3584 7954 3507 7968
      3481 7980 3481 8032 3519 8028 3518 8051
TIME...MOT...LOC 1215Z 238DEG 77KT 3616 8049 3536 8066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NTL

The radar

The Roanoke radar (KFCX), 130 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
February 16, 7:32 AM EST
Where
Davidson County, 2.48 mi NNW of Holly Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.855, -80.192

Power lines were reported down at the intersection of Old Highway 29 and Turner Rd.

Thunderstorm Wind, Guilford

When
February 16, 7:52 AM EST
Where
Guilford County, 1.73 mi SW of Greensboro Arhrbr Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.151, -79.820

One thousand power outages reported from trees down due to storms.

Thunderstorm Wind, Randolph

When
February 16, 7:54 AM EST
Where
Randolph County, 0.95 mi S of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.816, -79.798

A tree was reported down near the intersection of Barker St and Mill St.

Thunderstorm Wind, Alamance

When
February 16, 8:09 AM EST
Where
Alamance County, 4.45 mi E of Kimesville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.950, -79.471

Trees and powerlines were reported down near the 6800 block of North Carolina highway 49. Several other trees were also down throughout Alamance County.

Thunderstorm Wind, Randolph

When
February 16, 8:11 AM EST
Where
Randolph County, 1.01 mi E of Cheeks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.599, -79.582

A tree was reported down at North Carolina Highway 42 and Brush Creek Rd.

Thunderstorm Wind, Moore

When
February 16, 8:15 AM EST
Where
Moore County, 3.56 mi SE of Spies
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.389, -79.650

A tree was reported down near the 15400 block of North Carolina Highway 24-27.

Thunderstorm Wind, Moore

When
February 16, 8:18 AM EST
Where
Moore County, 3.38 mi ENE of Eagle Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.323, -79.617

Tree down at Oak Ridge Rd and NC Highway 705.

Thunderstorm Wind, Moore

When
February 16, 8:25 AM EST
Where
Moore County, 0.84 mi NW of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.357, -79.432

Tree down at Bethlehem Church Rd and NC Highway 24-27.

Thunderstorm Wind, Lee

When
February 16, 8:31 AM EST
Where
Lee County, 0.77 mi NNW of Colon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.529, -79.177

Power lines down near the 400 block of Amos Bridges Rd.

Thunderstorm Wind, Chatham

When
February 16, 8:32 AM EST
Where
Chatham County, 2.76 mi N of Bynum
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.810, -79.150

Observed wind gust of 60 mph.

Thunderstorm Wind, Lee

When
February 16, 8:40 AM EST
Where
Lee County, 0.27 mi SE of Northview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.528, -79.196

Power lines down along Cotten Rd.

Thunderstorm Wind, Moore

When
February 16, 8:42 AM EST
Where
Moore County, 2.09 mi NW of Southern Pines
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.201, -79.427

Very large tree down along Doctor Neal Rd.

Thunderstorm Wind, Scotland

When
February 16, 8:53 AM EST
Where
Scotland County, 0.78 mi WNW of Laurinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
34.774, -79.463

Numerous reports of trees down and power outages all throughout Scotland County.

Thunderstorm Wind, Lee

When
February 16, 9:00 AM EST
Where
Lee County, 2.73 mi WSW of Broadway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.430, -79.112

Tree down on roadway near the 700 block of Chelsea Dr.

Thunderstorm Wind, Franklin

When
February 16, 9:15 AM EST
Where
Franklin County, 2.6 mi NNE of Pocomoke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.112, -78.506

Trees down at the 160 and 1600 blocks of Gordon Moore Rd.

Thunderstorm Wind, Cumberland

When
February 16, 9:23 AM EST
Where
Cumberland County, 0.69 mi N of (Fay)grannis Fld Fay
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
34.990, -78.880

A 61 mph gust was measured at the Fayetteville Regional Airport.

Thunderstorm Wind, Wake

When
February 16, 9:24 AM EST
Where
Wake County, (Rdu)raleigh-Durham
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
35.870, -78.780

A 59 mph gust was measured at the Raleigh Durham International Airport.

Thunderstorm Wind, Franklin

When
February 16, 9:25 AM EST
Where
Franklin County, 2.44 mi W of Alert
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.224, -78.273

A tree was down at Tollie Weldon Rd and US Highway 401.

Thunderstorm Wind, Wake

When
February 16, 9:34 AM EST
Where
Wake County, 2.62 mi ESE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.780, -78.630

Power outages caused by fallen trees on lines.

Thunderstorm Wind, Wake

When
February 16, 9:40 AM EST
Where
Wake County, 2.18 mi SW of Wilders Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.780, -78.600

Power outages due to downed trees on power lines.

Thunderstorm Wind, Franklin

When
February 16, 9:41 AM EST
Where
Franklin County, 1.97 mi SW of Mapleville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.061, -78.256

A tree was reported down at 1600 E River Rd.

Thunderstorm Wind, Franklin

When
February 16, 9:51 AM EST
Where
Franklin County, 3.45 mi NE of Daddysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.938, -78.180

Tree down at Paul Sledge Rd near the Nash County line.

Thunderstorm Wind, Wayne

When
February 16, 10:10 AM EST
Where
Wayne County, 0.5 mi NNW of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.377, -77.882

A plethora of trees and powerlines reported down in the town of New Hope.

Thunderstorm Wind, Wayne

When
February 16, 10:12 AM EST
Where
Wayne County, 1.69 mi E of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.370, -77.850

Roof blown off building, which impacted and caused structural damage to a mobile home.

Thunderstorm Wind, Wayne

When
February 16, 10:12 AM EST
Where
Wayne County, 1.9 mi E of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.372, -77.846

Damage to a turkey farm, singlewide mobile home, and vehicles due to suspected straight line winds. Significant damage to roofs of 2 turkey houses. Minimal damage to mobile home and vehicles due to debris from the turkey houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236754, 1236756, 1236759, 1236767, 1236757, 1236765, 1236781, 1236779, 1236768, 1236786, 1236771, 1236776, 1236778, 1236770, 1236783, 1236790, 1236792, 1236803, 1236794, 1236797, 1236796, 1236793, 1236807, 1236808, 1236811.